November 1981

Sulfasalazine Hepatotoxicity

Author Affiliations

The Medical College of Wisconsin Milwaukee

Am J Dis Child. 1981;135(11):1070-1072. doi:10.1001/archpedi.1981.02130350070025

Hepatotoxicity, a recently recognized complication of sulfasalazine (salicylazosulfapyridine; Azulfidine) therapy,1-7 appears to be a hypersensitivity reaction. We describe a patient with Crohn's disease, who had sulfasalazine hepatotoxicity, to call attention to this potentially serious complication.

Report of a Case.—A 13-year-old boy was well until he came to Milwaukee Children's Hospital with a three-day history of low-grade fever, crampy abdominal pain, poor appetite, and bloody, diarrheal stools. The diagnosis of Crohn's disease was made by proctosigmoidoscopy, barium enema roentgenography, and rectal biopsy. He was treated with sulfasalazine (1 g twice daily), and his symptoms rapidly resolved.

Eleven days later, fever, headache, epigastric abdominal pain, diarrhea, and red, pruritic rash of the abdomen developed. Sulfasalazine was stopped at this time, and he was readmitted to the hospital.

He was lethargic; his pulse rate was 100 beats per minute, respirations, 44/min, temperature, 37.6 °C, and blood pressure, 92/74 mm Hg. An

First Page Preview View Large
First page PDF preview
First page PDF preview